Driver WARNING – If you take these tablets while driving, you could land a HUGE fine06/22/2019
UK drivers are being warned about a significant rise in pollen levels across Britain this week. Pollen can cause motorists a number of issues as it can trigger hayfever and cause a reaction. As a result of the rise in pollen, motorists are being urged to check which remedies they are taking. Certain hay fever medications can cause motorists to be groggy and drowsy, which could lead to an accident. Hay fever medication can have certain side effects from taking certain strings of antihistamines.
GEM road safety officer Neil Worth said: “Some medicines, including those used to treat hay fever, can have an effect on your ability to drive safely.
“They could make you tired, dizzy or groggy, and they can compromise your vision and reaction time.
“That’s why it’s so important to check with your GP or pharmacist, and to read any warnings contained on the labels of the medicines you plan to take.
“The same road traffic laws apply to therapeutic drugs as to illicit substances, so if your driving is impaired and you cause a collision, you risk prosecution and the loss of your licence.”
Some hayfever medications, such as chlorphenamine, hydroxyzine and promethazine, are known to cause drowsiness as a side effect.
These older antihistamines can make you feel sleepy and even land you with a drug driving charge.
Non-drowsy antihistamines that are less likely to make you feel sleepy – are those such as cetirizine, loratadine and fexofenadine.
These newer types of antihistamines are generally perceived to be safe for you when driving.
Neil Worth recommends a safety checklist for any driver likely to need a hay fever medicine:
- Ask your doctor or pharmacist if a medicine could affect your ability to drive. Be particularly careful if you are using a medicine for the first time.
- If you do experience potentially dangerous side effects from a medicine, don’t drive. Organise a taxi or a lift from a friend if you need to travel.
- If you find a particular medicine is making you sleepy, consider asking if there is a non-sedating alternative available.
- It’s not just prescription medicines that can cause drowsiness and other potentially dangerous side-effects. So, check with your pharmacist if you plan to use an over-the-counter drug.
- If you’re unsure about the warning given on the medicine you’re using, ask your doctor or pharmacist to explain any risks… before you drive anywhere.
Source: Read Full Article